|IMAGES IN RHEUMATOLOGY
|Year : 2018 | Volume
| Issue : 1 | Page : 66-68
Rituximab-induced serum sickness: Not so uncommon
Vikramraj K Jain
Department of Clinical Immunology and Rheumatology, Bhagwan Mahaveer Jain Hospital, Bengaluru, Karnataka, India
|Date of Web Publication||26-Feb-2018|
Dr. Vikramraj K Jain
Department of Clinical Immunology and Rheumatology, Bhagwan Mahaveer Jain Hospital, Bengaluru, Karnataka
Source of Support: None, Conflict of Interest: None
Keywords: Hypergammaglobulinemia, rituximab, serum sickness
|How to cite this article:|
Jain VK. Rituximab-induced serum sickness: Not so uncommon. Indian J Rheumatol 2018;13:66-8
A 48-year-old female a known case of Systemic lupus erythematosus (SLE)/Sjogrens's syndrome overlap with interstitial lung disease (ILD) - usual interstitial pnuemonia pattern, Raynaud's phenomenon, oral sicca, parotid swelling, arthritis, and myositis presented with worsening breathlessness and active arthritis for the past 4 months. Her immunological investigations were ANA 4 + speckled pattern, ANA profile showing RNP/Sm, SS-A 3+, SS-B 2+, Sm 1+, Ro52 3+, AMA M2 3+, and rheumatoid factor positive. She had previously received 6 monthly cycles of cyclophosphamide followed by maintenance azathioprine. Three years back, she received two cycles of rituximab 1 g for active interstitial lung disease with no adverse effects. This was followed by combination of mycophenolate mofetil and methotrexate as maintenance therapy on which she was doing well.
A high-resolution computed tomography (HRCT) showed active ILD with pulmonary function test showing severe restriction [Forced expiratory volume 1st second (FEV1) – 68%, Forced vital capacity (FVC) – 69%] and reduced diffusing capacity of lung for carbon monoxide (DLCO) of 42%. Considering the above, it was decided to repeat rituximab. Serum immunoglobulin before rituximab infusion showed increased IgG (2450 mg/dl) and low IgA (20 mg/dl) with normal IgM (165 mg/dl). She received 1st dose of rituximab 1 g preceded by 100 mg methylprednisolone. Five days later, she developed erythematous intensely pruritic rash all over her body with ecchymotic spots. This was associated with pain in bilateral knee, burning sensation in mouth, and one episode of loose stools. There was no respiratory distress, pain abdomen, or bleeding from any site.
On examination, her pulse rate was 80/min, blood pressure was 110/80 mmHg, and SpO2 was 95% on room air. Diffuse erythematous macular morbilliform rash was present over her face, front of the neck, back, bilateral upper, and lower limbs including palms [Figure 1]. Systemic examination revealed fine basal crepitations. Investigation revealed hemoglobin 10.4 g%, total leukocyte count 3250/μl, and platelet of 1.96 lac/μl. Renal and liver function were normal. Urine routine examination was normal. Chest radiography did not reveal any fresh infiltrates. Total protein was 7.31 g/dl with albumin 2.86 g/dl and globulins 4.5 g/dl with an A/G ratio of 0.6. A possibility of serum sickness was considered. Serum complements were low (C3-71.4 mg/dl, C4 <8 mg/dl). Skin biopsy revealed leukocytoclastic vasculitis [Figure 2] with negative direct immunofluorescence. Human anti-chimeric antibodies (HACA) were not tested. The patient was started on injection hydrocortisone 100 mg 8th hourly for 3 days with levocetirizine and ranitidine. Her pruritus reduced gradually, and skin lesion completely resolved over the next 3 days.
|Figure 1: Erythematous morbilliform rash over bilateral lower limbs with ecchymosis|
Click here to view
|Figure 2: Histopathology of skin showing upper dermal vessels with fibrinoid necrosis (arrow), surrounded by lymphocytes, plasma cells, neutrophils, and occasional eosinophils. Fragmented neutrophils giving a nuclear dust appearance. Biopsy suggestive of leukocytoclastic vasculitis|
Click here to view
| Discussion|| |
Serum sickness, first described by Von Pirquet and Schick in 1905, is a type III hypersensitivity reaction usually occurring 6–21 days after infusion of a foreign protein., Fever, urticarial or morbilliform rash, arthralgia, lymphadenopathy, diarrhea, and renal involvement in the form of hematuria, proteinuria, and/or renal dysfunction are common clinical features., The classic triad of fever, rash, and arthralgia is reported in nearly half the cases. Investigations may reveal increased C-reactive protein, leukopenia, hematuria, azotemia, and decreased serum complements. Skin biopsy is suggestive of leukocytoclastic vasculitis.
Rituximab is a chimeric monoclonal antibody against CD20 used in the management of lymphoproliferative diseases and autoimmune diseases. Rituximab-induced serum sickness can occur in nearly 1%–20% of patients; the first case being reported as early as 2002. Since then, more than 40 cases have been described. In a systematic review of rituximab-induced serum sickness, underlying rheumatological condition was present in 51.5% patients of which Sjogren's syndrome was the most common (44.4%).
Factors presumably involved in rituximab-induced serum sickness include the development of HACA antibodies, presence of hypergammaglobulinemia, and underlying autoimmune diseases. It is postulated that increased production of autoantibodies, reduced clearance of immune complexes, and presence of rheumatoid factor in autoimmune disorders may contribute to the development of serum sickness in these patients. HACA antibodies however have not been demonstrated in most case reports, and in fact, some cases of serum sickness have occurred even after the first infusion of rituximab.,
Treatment includes glucocorticoids or only antihistaminics (for mild cases) and is usually associated with complete resolution of symptoms. Rituximab has been repeated in one case of mild serum sickness after 6 weeks along with oral steroids with no further reactions. However, angioedema and systemic symptoms have also occurred on repeating rituximab and hence is generally best avoided.
Our patient with SLE/Sjogren's symptom overlap and hypergammaglobulinemia developed serum sickness 5 days after her rituximab infusion. The presence of hypergammaglobulinemia and autoimmune disease predisposes to the development of serum sickness. Importance of HACA antibodies in pathogenesis is uncertain.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
D'Arcy CA, Mannik M. Serum sickness secondary to treatment with the murine-human chimeric antibody IDEC-C2B8 (rituximab). Arthritis Rheum 2001;44:1717-8.
Mehsen N, Yvon CM, Richez C, Schaeverbeke T. Serum sickness following a first rituximab infusion with no recurrence after the second one. Clin Exp Rheumatol 2008;26:967.
Karmacharya P, Poudel DR, Pathak R, Donato AA, Ghimire S, Giri S,et al
. Rituximab-induced serum sickness: A systematic review. Semin Arthritis Rheum 2015;45:334-40.
Le Guenno G, Ruivard M, Charra L, Philippe P. Rituximab-induced serum sickness in refractory immune thrombocytopenic purpura. Intern Med J 2011;41:202-5.
Succaria F, Sahni D, Wolpowitz D. Rituximab-induced serum sickness-like reaction: A Histopathologic viewpoint. Am J Dermatopathol 2016;38:321-2.
Ungprasert P, Srivali N, Kittanamongkolchai W, Leeaphorn N, Griger DT. Rituximab-induced serum sickness in overlapping syndrome between sjögren syndrome and systemic lupus erythematosus. J Clin Rheumatol 2013;19:360.
Kumar A, Khamkar K, Gopal H. Serum sickness and severe angioedema following rituximab therapy in RA. Int J Rheum Dis 2012;15:e6-7.
[Figure 1], [Figure 2]